Objective: The purpose of this study is to describe the neuroimaging (CT and MR imaging) findings in liver transplant patients who develop severe neurologic side effects during immunosuppressive therapy with tacrolimus and to correlate these findings with clinical signs and tacrolimus levels in blood.
Subjects and methods: Brain CT and/or MR imaging was performed on six patients who developed neurologic symptoms while receiving tacrolimus in the post-transplant period. All patients were evaluated by the neurology staff, and imaging studies were independently interpreted by three neuroradiologists. Trough tacrolimus levels in blood were measured with the IMX immunoassay and were correlated with neurologic symptoms and imaging findings.
Results: Imaging abnormalities were observed in five of six patients during the course of their neurologic illnesses. For each patient, neurologic symptoms began when the tacrolimus level in blood was at a peak, exceeding the therapeutic limit in all but one case. In five patients, neurologic symptoms eventually resolved after the tacrolimus dose was reduced or after the drug was stopped. Multifocal low attenuation of white matter was the predominant finding seen on CT images, and matching hyperintense white matter foci were observed on long-TR MR images. In three patients, clinical recovery was accompanied by reversal of the white matter abnormalities seen on CT and MR images.
Conclusion: Immunosuppressive therapy with tacrolimus may produce neurologic side effects that are associated with brain CT and MR imaging abnormalities. Resolution of symptoms and reversal of imaging findings occur when the tacrolimus dose is reduced.